What you need to know:
- Situation. Mr Emmanuel Mwase, the father of the child, said he does not have money to take the child for specialised treatment because it was a sudden incident.
A family in Kasangati is stuck with a critically ill new-born child following its exposure to teargas that was fired by riot police officers as they disrupted a scheduled consultative meeting called by Kyadondo East MP Robert Kyagulanyi, alias Bobi Wine.
Narrating her ordeal to Daily Monitor, Ms Rehema Namulondo, the mother of the three-day-old, said she had gone to clean up only to find her child choking on teargas after a canister was lobbed into the house.
Ms Namulondo resides in Gayaza Town near Our Lady of Good Counsel Secondary School in Kyadondo East Constituency.
Ms Namulondo then alerted neighbours, who brought the matter to the attention of nearby police.
“When the police came, they took me in their car and dropped me at the gate of Kasangati Health Centre IV before they drove off. Doctors told me they couldn’t do much and gave me Panadol. They advised me to buy some medicine to treat my baby’s swollen eyes,” Ms Namulondo said.
She said they were discharged on Monday at 8pm and at around 11:30pm, Police fired more teargas that her baby inhaled before she was rescued by the husband.
“We haven’t received any help yet we are supposed to take this baby for further medical attention because the eyes have turned yellow,” she said.
Mr Emmanuel Mwase, the father of the child, said he does not have money to take the child for specialised treatment because it was a sudden incident.
“The doctors at the hospital are not giving a solution and yet my baby’s situation is getting worse. It is experiencing breathing complications and the eyes are swollen,” Mr Mwase said.
Efforts to reach out to the hospital administration to find out the extent of damage on the baby were futile as the workers refused to talk to the media about the baby’s situation.
Kampala Metropolitan Police spokesperson Patrick Onyango said they had not received any official complaint from the family of the child.
“When this incident happened, we took the child and the mother to hospital and made sure she was given treatment. If there are any further complications, the family should come to us and make a formal complaint so that we can see how to help them,” Mr Onyango said.
Ms Namulondo was also affected by the teargas.
“I am experiencing too much back pain and headache, the doctors didn’t give me any solutions. I’m bleeding too much and this is worrying me,” she said.
Effects of teargas
Doctor’s say: Dr Ivan Kimuli, the head of the Department of Clinical Services at the Lung Institute at Mulago hospital, said high concentration of teargas especially among children, could cause severe respiratory symptoms and disorders, such as reactive airways dysfunction syndrome.
“Exposure to teargas agents produces a wide spectrum of health effects, including acute and chronic effects. Acute CS exposure results in instantaneous irritation to the eyes, nose, mouth, skin, and respiratory tract. Skin effects include itching, stinging, and redness, with potential blistering and allergic contact dermatitis,” Dr Kimuli said.
Survey on effects. Surveys performed after the massive-scale teargas deployments in Turkey in the early 2000s indicated that many people were diagnosed with persistent cough, chest pain, sputum production, breathing difficulties, and nasal discharge, sometimes lasting for weeks after exposure.
According to doctors, the most commonly used agents are chloroacetophenone, o-chlorobenzylidene malononitrile, and oleoresin capsicum.
Chemical agents that target the eyes have been a popular choice for law enforcement during riots and for military training for nearly a century.